In my previous blog entry ‘here’ I discussed Nimodipine as a possible ME treatment. I began taking this treatment on the 23rd of January 2013 and I ceased taking it on the 14th of February 2013. I did not gain any noticeable benefit from the drug.
For the most abundant indication of Nimodipine, post stroke cerebral vasospasm, patients take up to 540 mg of the drug daily. Dr. Mason Brown recommends that ME patients start with 7.5 mg of Nimodipine. Other ME sources suggest that patients gradually increase the dosage up to a maximum of 60 mg daily. I began on the recommended dose of 7.5 mg (1/4 of a tablet) taken in the morning however this resulted in me vomiting in the evening (approximately 12 hours after taking the tablet.)
On day 2, I lowered the dosage to 3.75 mg (1/8th of a tablet.) I continued taking this dosage for 2 weeks without vomiting. I then reattempted to bump the dosage up to 7.5 mg however I began vomiting, peculiarly, 24 hours after taking the tablet. I reduced the dosage again to 3.75 mg and continued on this level for 1 week. I then, even more strangely than the previous delayed vomiting episode, began vomiting 24 hours after taking a 3.75 mg dose that I had comfortably taken for 3 weeks! This vomiting extended into the afternoon-it started 24 hours after taking my standard dose of Nimodipine and I vomited again 6 hours later.
I was fairly confident in establishing causality between the 7.5 mg dose of Nimodipine and my vomiting (albeit delayed.) What perplexed me was vomiting 30 hours after I had taken the dose I had regularly taken. Nimodipine has a half-life of 8 hours and reaches its maximum blood concentration in the body 90 minutes after consumption.
I tend to be fairly impervious to drug side effects unlike many other ME patients. Only a handful of drugs (out of scores) have caused mild side effects in me (excluding my dreaded T3.) The only other drug I have taken that has led to vomiting has been Ergoloid Mesylates. This drug is also interestingly aimed at increasing cerebral circulation. The vomiting episodes I experienced at the mercy of Ergoloid Mesylates occurred within minutes of consumption which makes the Nimodipine based vomiting even more bizarre. Vomiting is considered a possible side effect of Nimodipine.
Other than the aforementioned vomiting, I experienced nausea, facial flushing, grogginess and an increased incidence of crashing while taking the Nimodipine. I did not notice an improvement in any of my ME symptoms while taking the drug
Before I decided to cease taking the Nimodipine, I ordered some Ginkgo Biloba and Evening Primrose Oil. Dr. Brown recommends that ME patients take these supplements while on the Nimodipine. I will take both of these treatments despite stopping the Nimodipine. I have taken Ginkgo Biloba several years ago and may have taken Evening Primrose Oil before in some compounded formulation, alas at a lower dosage.